Text Size: a  |   a 

Study Identifies MS Patients at Risk of Severe Disease Reactivation After Gilenya Is Discontinued

January 24, 2018

Multiple sclerosis patients with high relapse rates but less physical impairment before starting on  Novartis’ Gilenya (fingolimod) are likely to experience a surge in disease activity if they stop the treatment, researchers in Turkey report.

The study, which dealt with patients with relapsing forms of MS, referred to the surge as “severe disease reactivation,” or SDR.

Researchers published their article, “Factors Predictive of Severe Multiple Sclerosis Disease Reactivation After Fingolimod Cessation,” in the journal The Neurologist.

Studies have shown that Gilenya, which the U.S. Food and Drug Administration approved in 2010, can benefit adults with relapsing MS. It reduces annualized relapse rates and prevents more brain lesions from forming, compared with standard interferon treatments. Lesions are damaged nerve cell areas.

Despite its benefits, Gilenya is not recommended for patients with heart or liver problems, low levels of white blood cells, severe herpes virus infections or other infections. Also, patients who do not respond to Gilenya and women who are planning to become pregnant are advised to stop the treatment.

Discontinuing Gilenya can lead to a return to pretreatment disease activity, or severe disease reactivation, in some patients. It is unclear why this happens and why it affects only some patients.

To better understand what risk factors could be associated with reactivation, a team at Istanbul University compared the demographic and disease features of patients who developed SDR after stopping treatment with Gilenya.
SDR was defined as including these elements within 6 months of Gilenya discontinuation:

  • More than 5 gadolinium-enhanced lesions or a tumefactive demyelinating lesion detectable by magnetic resonance imaging,
  • The disease progressing to the point that additional treatment with methylprednisolone or plasma exchange was required
  • Progressive physical disability reflected by a 1-point or more increase in patients’ scores on the Expanded Disability Status Scale, or EDSS,

Thirty-one patients at the university’s MS clinic who had discontinued Gilenya were included in the study. Eight experienced SDR and 11 relapses.

READ MORE at MS NEWS TODAY